Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Gynecology
Question: SKIPPED PERIOD, MISSED A PILL
|ba70 - Mon Aug 03, 2009 8:50 am||
Hello. Here is my situation. I am 31yr old female and been on b/c pills for 13 years. I purposely skipped my last period by starting a new pack right away (I was going on vacation). This is not something I do on a regular basis. I started taking my new pack and 2-3 days in I started having light bleeding that lasted for about 2 weeks. During the 2nd week of my pack (while I was having light bleeding) I accidentally missed 1 pill. I took it the next day when I remembered, which means I took 2 pills in one day. The following day I had intercourse without back-up (I was still having light bleeding at the time). The break-through bleeding eventually stopped at the beginning of the 3rd week into the pack. I am now taking the placebo pills (I am 4 pills into the placebo pills) of this cycle and never got my period. I took an at-home pregnancy test this morning and it came back negative. I am still concerned though since I have had no bleeding yet, this has never happened. Is it possible that my body is just messed up from me skipping last month and having break-through bleeding for 2 weeks? Do you think I could be pregnant? How long should I wait before taking another pregnancy test? Thanks for your advice.
|Jan PA-C MPH - Tue Aug 04, 2009 9:33 pm||
Birth control pills come in multiple formulations, some maintain a steady dose throughout the cycle, alternating with placebo pills, which allow the effect of the oral contraceptives to 'withdraw' and enable your body to have a menstrual period.
Because of these multiple formulations, this could explain why you had light bleeding after skipping the placebo pills. Another possibility of the 'breakthrough bleeding' or bleeding outside of your normal menses, may be caused by implantation bleeding or the newly formed morula (products of conception) settling into the blood-rich uterine lining.
Pregnancy test kits typically need at least 5 days of pregnancy to meet the threshold level of HCG to be present in the urine to turn 'positive'. That's why they ask you to test the first AM urine. This is the time of day when the urine would be most concentrated, and thus most likely to detect the presence of HCG as early as possible.
A serum pregnancy test can determine pregnancy at an even lower threshold, and with the abnormal bleeding you've been experiencing, it would be advisable to discuss a plan for ongoing contraceptive care. If your motivation here was to avoid a period, there are therapeutic options that you can discuss with your provider that provide fewer periods.
Please let me know if this was helpful or if we can be of any further assistance.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.